Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 22, NWS Goodland, KS

June 17, 2019Kit Carson County, Colorado

NWS Goodland, KS issued this flash flood warning at Jun 17, 2019, 2:44 PM MDT for Kit Carson County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2019, 2:44 PM MDT (20:44 UTC)
Expired
Jun 17, 2019, 5:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 52 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

220 
WGUS53 KGLD 172044
FFWGLD
COC063-172345-
/O.NEW.KGLD.FF.W.0022.190617T2044Z-190617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
244 PM MDT Mon Jun 17 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Eastern Kit Carson County in east central Colorado...

* Until 545 PM MDT.

* At 241 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to two and a half inches of 
  rain have already fallen with more expected this afternoon and 
  evening. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Burlington and Bethune. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 427 and 450.
 Highway 385 between mile markers 170 and 201.

LAT...LON 3949 10245 3950 10205 3905 10205 3904 10249

$$
JTL/AW
2 follow-up statements
242 
WGUS73 KGLD 172153
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
353 PM MDT Mon Jun 17 2019

COC063-172345-
/O.CON.KGLD.FF.W.0022.000000T0000Z-190617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
353 PM MDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
EASTERN KIT CARSON COUNTY...

At 352 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Radar estimates of over three and one 
half inches of rain have fallen. Flash flooding is expected to begin 
shortly, or has already begun.

Some locations that will experience flooding include...
Burlington and Bethune. 

This includes the following highways...
 Interstate 70 in Colorado between mile markers 427 and 450.
 Highway 385 between mile markers 170 and 201.

LAT...LON 3949 10245 3950 10205 3905 10205 3904 10249

$$
JTL/AW
246 
WGUS73 KGLD 172343
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
543 PM MDT Mon Jun 17 2019

COC063-172352-
/O.EXP.KGLD.FF.W.0022.000000T0000Z-190617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kit Carson CO-
543 PM MDT Mon Jun 17 2019

...THE FLASH FLOOD WARNING FOR EASTERN KIT CARSON COUNTY WILL EXPIRE
AT 545 PM MDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3949 10245 3950 10205 3905 10205 3904 10249

$$

JTL/AW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:40 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 17, 1:40 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Goodland KS
140 PM MDT Mon Jun 17 2019

.SHORT TERM...(This evening through Tuesday)
Issued at 118 PM MDT Mon Jun 17 2019

Convection has initiated in northeast Colorado with approaching
shortwave trough. Western half of the area cleared out nicely and
as a result has become very unstable, with cape currently analyzed
at 2000-3000 j/kg in Colorado, but a fairly steep drop off east
into the remainder of the area. Deep layer shear is around
20-25 kts and continues to be a limiting factor for storm
organization. Dcape is also rather low, although it does get
marginally better this evening before weakening again. Storm
motions are slow, less than 10kts, and precipitable water very
high. All of this translates to risks consisting primarily of
large hail and heavy rain/flash flooding, with a lesser threat for
strong winds. Expecting the storms to congeal into a cluster
which will slowly move across the forecast area tonight, with best
coverage north of Interstate 70. Might see some patchy fog form
late overnight as precipitation ends and low levels saturate and a
light upslope wind develops. Low temperatures will be in the 50s.

Convection will linger in northern and eastern areas through
Tuesday morning. Depending on what happens tonight, might have to
extend the Flash Flood Watch past 12z in some part of the area.
Morning convection will move southeast through early afternoon and
may intensify a bit. However, there will be limited opportunity
for surface heating/destabilization. That being said, even the
HREF ensemble minimum shows over 1000 j/kg by 18z in eastern
areas, so cannot rule out a risk of marginally severe hail.
Meanwhile, convection will develop once again in northeast
Colorado with impulse in weak northwest flow. Those storms will
move through the southwest portion of the forecast area between
21z and 03z. Instability and shear parameters are not very
impressive, so organized severe threat will be rather low with
those storms as well. High temperatures on Tuesday will be a bit
cooler with the clouds, so went on the lower end of guidance with
temperatures mainly in the 70s, and lows Tuesday night once again
in the 50s.

.LONG TERM...(Wednesday through Monday)
Issued at 1255 PM MDT Mon Jun 17 2019

Synopsis... Showers and thunderstorms will be possible essentially
throughout the long term forecast period with the greatest chances
this coming weekend Friday through Sunday. Some severe weather
cannot be ruled out during that time frame, especially in the
afternoon and evening hours. The biggest chance for a break in the
precipitation will be Thursday, but still some isolated showers and
storms will be possible Thursday evening. High temperatures will
generally be in the 70s and 80s while lows will be in the 50s or low
60s.

Discussion... A weak longwave trough over the central High Plains
will provide synoptic level support for ascent and the formation of
showers and thunderstorms Wednesday. On the backside of this trough
as it progresses eastward will be some upper-level ridging leading
to decreased shower and thunderstorm potential Thursday. However,
strong westerly flow aloft could lead to the formation of some
shortwave upper-level troughs over the forecast area which could
bring localized chances for showers and storms, especially Thursday
evening.

By Friday, a strong upper-level trough moving in from the Pacific
Northwest will begin to strengthen and deepen over the Mountain
West. This trough will bring broad, strong upper-level support for
ascent and increased chances for showers and thunderstorms across
the Tri-State area. As this trough continues to deepen all the way
to the southwest United States, upper-level flow supportive of
shower and storm formation will persist over the central High Plains
through the weekend.

Current long term model guidance suggests that at least some of the
parameters needed for severe weather will be present with this setup
later this weekend, especially in the afternoon to evening hours. At
this time, current thinking is the greatest chances for severe
weather will be Friday and Saturday east of the Colorado/Kansas
border where strong deep-layer shear on the order of 40 to 50 kts
and good instability with CAPE values on the order of 1000 to 2000
J/kg will be present. In addition, a strong leeside surface low is
expected to develop in eastern Colorado Friday and slowly track
southeast into Sunday. With this low will be surface fronts along
which forcing will be present to initiate convection. The deep-layer
shear is currently forecast to be perpendicular to a potential
boundary in western Kansas, so a discrete convective mode is
possible.

If this guidance holds into this weekend, there could be good
chances for widespread severe weather Friday through Sunday. The
biggest caveat at this point is that this event is still several
days away and the predicted atmospheric conditions could change
between now and then. Definitely stay tuned to future forecasts to
see if severe weather is still expected this weekend, and if so what
the expected hazards will be. Chances for showers and thunderstorms
decrease Monday as this upper-level trough finally progresses
eastward and some upper-level ridging sets in over the Tri-State
area, however some isolated precipitation cannot be totally ruled
out for Monday at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1120 AM MDT Mon Jun 17 2019

VFR expected through this afternoon at both KGLD and KMCK.
Scattered thunderstorms will develop in northeast Colorado by mid
afternoon and slowly work eastward tonight. Expect thunderstorms
to impact both terminals with a period of lowered ceilings,
reduced visibility and brief gusty winds. Thunderstorms will end
west to east around midnight. Overnight, patchy fog may develop
causing a period of reduced visibility/lower ceilings for a few
hours around sunrise Tuesday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday morning for KSZ001-002.

CO...Flash Flood Watch through late tonight for COZ090-091.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...024
LONG TERM...PATTON
AVIATION...024
Hazardous weather outlook, Jun 17, 1:00 PM MDT, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
100 PM MDT Mon Jun 17 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-181900-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
100 PM MDT Mon Jun 17 2019 /200 PM CDT Mon Jun 17 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

From late this afternoon into the evening hours, there is a marginal
to slight risk of severe thunderstorms along and west of a line from
Tribune to Brewster to Trenton. The best chance for severe
thunderstorms will be over eastern Colorado.

The main threats will be large hail and damaging winds. There will
also be a threat of locally heavy rainfall that could cause flash
flooding. Where this threat will be the greatest will be in those
locations in extreme southwest Nebraska and northwest Kansas that
received heavy rainfall last night.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

On Tuesday there will still be a threat for severe thunderstorms.
However, the threat will be less than today, and confined to an area
along and south of a line from Norton to Russell Springs to Wild
Horse.

Severe weather will again be possible at the end of this week,
specifically on Friday through Sunday in the afternoon and evening
hours. It is too early to say with confidence what the severe hazards
will be, but Friday and Saturday look particularly good for the
development of severe weather, especially in northwest Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 17, 1:11 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Goodland KS
111 PM MDT Mon Jun 17 2019

COZ091-092-171930-
Kit Carson County CO-Cheyenne County CO-
111 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND
SOUTHEASTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 130
PM MDT...

At 110 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Burlington, moving north at 15 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 163 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3919 10232 3914 10205 3913 10205 3893 10212
      3900 10239
TIME...MOT...LOC 1910Z 195DEG 15KT 3906 10225

Lundquist
Special weather statement, Jun 17, 1:32 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
132 PM MDT Mon Jun 17 2019

COZ091-171945-
Kit Carson County CO-
132 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON COUNTY
UNTIL 145 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles south of Burlington, moving northeast at 10 mph.

Nickel size hail and heavy rainfall will be possible with this storm.

This storm will remain over mainly rural areas of southeastern Kit
Carson County.

This includes Highway 385 between mile markers 170 and 184.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3927 10228 3916 10205 3907 10205 3905 10208
      3905 10232 3907 10237
TIME...MOT...LOC 1932Z 211DEG 8KT 3909 10223

Lundquist
Special weather statement, Jun 17, 1:33 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
133 PM MDT Mon Jun 17 2019

COZ091-172000-
Kit Carson County CO-
133 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY
UNTIL 200 PM MDT...

At 133 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Burlington, moving northeast at 20 mph.

Nickel size hail and heavy rainfall will be possible with this storm.

This storm will remain over mainly rural areas of northeastern Kit
Carson County.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 442 and 446.
 Highway 385 between mile markers 190 and 201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3953 10223 3945 10205 3936 10205 3929 10216
      3936 10235
TIME...MOT...LOC 1933Z 220DEG 18KT 3939 10220

Lundquist
Special weather statement, Jun 17, 1:47 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
147 PM MDT Mon Jun 17 2019

COZ091-092-172000-
Kit Carson County CO-Cheyenne County CO-
147 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200 PM
MDT...

At 147 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Cheyenne Wells, moving northeast at 10 mph.

Penny size hail and heavy rainfall will be possible with this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 161 and 173.

LAT...LON 3895 10231 3900 10253 3917 10246 3907 10217
TIME...MOT...LOC 1947Z 208DEG 9KT 3903 10239

Lundquist
Special weather statement, Jun 17, 1:55 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service Goodland KS
155 PM MDT Mon Jun 17 2019

COZ091-092-172015-
Kit Carson County CO-Cheyenne County CO-
155 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHEYENNE AND EASTERN
KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 215 PM MDT...

At 155 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Burlington to 12 miles
north of Cheyenne Wells. Movement was northeast at 5 mph.

Nickel size hail and heavy rainfall will be possible with these
storms.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 425 and 450.
 Highway 385 between mile markers 157 and 205, and near mile marker
211.

LAT...LON 3953 10243 3958 10208 3957 10205 3889 10205
      3891 10263
TIME...MOT...LOC 1955Z 209DEG 5KT 3942 10219 3900 10235

Lundquist
Special weather statement, Jun 17, 2:19 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Goodland KS
219 PM MDT Mon Jun 17 2019

COZ091-092-172045-
Kit Carson County CO-Cheyenne County CO-
219 PM MDT Mon Jun 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 245 PM
MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Cheyenne Wells, moving northeast at 15 mph.

Nickel size hail and heavy rainfall will be possible with this storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

This includes Highway 385 between mile markers 158 and 173.

LAT...LON 3888 10242 3902 10260 3922 10244 3903 10218
TIME...MOT...LOC 2018Z 222DEG 11KT 3901 10245

Lundquist

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 9:37 AM MDTFlash Flood WatchGLDKit Carson, Yuma18 hr
Jun 17, 1:11 PM MDTSpecial Weather StatementGLDCheyenne19 min
Jun 17, 1:14 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min
Jun 17, 1:32 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jun 17, 1:33 PM MDTSpecial Weather StatementGLDKit Carson27 min
Jun 17, 1:47 PM MDTSpecial Weather StatementGLDCheyenne13 min
Jun 17, 1:55 PM MDTSpecial Weather StatementGLDKit Carson20 min
Jun 17, 2:19 PM MDTSpecial Weather StatementGLDCheyenne26 min
Jun 17, 3:47 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jun 17, 4:02 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jun 17, 4:18 PM MDTSpecial Weather StatementGLDKit Carson27 min
Jun 17, 4:33 PM MDTSpecial Weather StatementGLDYuma27 min
Jun 17, 4:52 PM MDTFlash Flood WarningGLDKit Carson3 hr
Jun 17, 4:56 PM MDTSpecial Weather StatementGLDKit Carson19 min
Jun 17, 5:32 PM MDTSpecial Weather StatementGLDKit Carson28 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.